Healthdirect Free Australian health advice you can count on.

Medical problem? Call 1800 022 222. If you need urgent medical help, call triple zero immediately

healthdirect Australia is a free service where you can talk to a nurse or doctor who can help you know what to do.

beginning of content

Paracetamol

11-minute read

Call triple zero (000) immediately and ask for an ambulance if you have taken too much paracetamol.

Key facts

  • Paracetamol is a medicine used to treat mild to moderate pain.
  • Paracetamol can also be used to treat fever (high temperature).
  • It's dangerous to take more than the recommended dose of paracetamol.
  • Paracetamol overdose can damage your liver and cause death.
  • Always follow the directions on the packet when using paracetamol.

What is paracetamol?

Paracetamol is a medicine used for mild to moderate pain. It can be bought over the counter in pharmacies, supermarkets and other shops.

You can also take paracetamol for:

  • fever (high temperature)
  • stronger pain — used with other pain relievers such as codeine

Paracetamol doesn’t treat the cause of your pain, it just eases the feeling of pain.

Paracetamol can be used for:

How does paracetamol work?

Paracetamol has been in use for more than 70 years. The way it works to reduce pain and fever is not fully understood.

Paracetamol begins to ease pain and lower a high temperature about 30 minutes after a dose is taken. Its effects usually last for about 4 to 6 hours.

LOOKING FOR A MEDICINE? — To search by brand name or active ingredient, use the Medicines information search feature.

Types of paracetamol

Paracetamol comes in the following forms:

  • tablets
  • capsules
  • suppositories
  • soluble powders
  • liquids

Paracetamol is made by lots of different companies and sold using different names. It’s also often combined with other medicines and found in:

  • cold and flu medicines
  • headache tablets

This makes it very easy to take too much paracetamol by mistake.

Modified release paracetamol

Modified release paracetamol has a higher dose of paracetamol than standard paracetamol tablets. This can also be called:

  • controlled release paracetamol
  • extended-release paracetamol
  • slow-release paracetamol
  • sustained release paracetamol

This type of paracetamol is often used to help manage pain associated with osteoarthritis.

Modified release paracetamol is released into your body more slowly than normal paracetamol products.

Modified release paracetamol is designed to be taken less often than normal paracetamol. You take a dose every 8 hours (3 times a day).

How much paracetamol can I take?

It's dangerous to take more than the recommended dose of paracetamol. This may damage your liver, which can be fatal (cause death).

The suggested dose of paracetamol for adults and children 12 years and over is:

  • no more than 1g every 4 to 6 hours
  • a total of 4g daily

Paracetamol is sold under a variety of brand names. This can be confusing and lead to you taking more paracetamol than advised. Always check the packet before taking any medicine.

Children aged 1 month to 12 years

Dosing for children is 15 mg per kg. Paracetamol can be given every 4 to 6 hours as required, with no more than 4 doses in 24 hours.

The label on your liquid paracetamol product will have clear dosing instructions.

Learn more about giving paracetamol to babies and children.

What should I do if I forget to take a dose of paracetamol?

If you forget to take your dose of paracetamol, you should:

  • take the dose as soon as you remember
  • unless it’s within 4 hours of your next dose — in which case you should skip that dose

Doses of paracetamol should be taken at least 4 hours apart.

Don't take more than the recommended dose over a 24-hour period.

Check the directions on your medicine package. It should tell you what to do.

Can I take paracetamol with my other medicines?

DO NOT take paracetamol if you are also taking other medicines that contain paracetamol. These might be:

  • paracetamol/ibuprofen combinations
  • migraine preparations
  • some cough and cold remedies
  • medicines prescribed by your doctor

This is because of the risk of overdosing on paracetamol. This may damage your liver and can be fatal (cause death).

Paracetamol won’t interact with many other medicines if only taken for a few days for pain or fever. It’s also safe to take paracetamol if you are on antibiotics.

If you take other medicines, it is important to:

  • check with your doctor or pharmacist that you can take your medicine with paracetamol
  • read the information leaflet that comes with your medicine

Warfarin and paracetamol

Paracetamol is the suggested painkiller for people taking warfarin.

You should take the lowest dose that helps your pain. If you're still in pain after taking paracetamol for 3 or 4 days, speak with your doctor.

Long-term use of paracetamol may increase the effect of warfarin. This can increase your chance of bleeding. However, this is unlikely to happen if you take paracetamol occasionally.

When should I not take paracetamol?

DO NOT take paracetamol if you have:

  • an allergy to paracetamol
  • taken other medicines that contain paracetamol
  • already taken the recommended dose within a 24-hour period

Check with your doctor or a pharmacist before taking paracetamol if you have:

Paracetamol, food, alcohol and driving

Will paracetamol affect my driving?

Paracetamol is unlikely to affect your driving.

Is it okay to drink alcohol when I’m taking paracetamol?

Drinking a small amount of alcohol is unlikely to be harmful if you are taking paracetamol.

Are there any foods I should avoid?

You can eat normally when taking paracetamol.

What are the possible side effects of paracetamol?

Use of any medicine always carries some chance of unwanted side effects.

The most common side effects of paracetamol are:

  • drowsiness and tiredness
  • rashes and itching

People react differently to medicines. Just because a side effect is listed doesn't mean you will get the side effect. It’s important to be careful when taking any medicine.

Can I use paracetamol often?

You should talk to your doctor about using paracetamol for a long time.

Long-term use of paracetamol can cause:

  • tiredness
  • breathlessness
  • your fingers and lips to go blue
  • anaemia (low red blood cell count)
  • liver and kidney damage
  • heart disease and stroke if you have high blood pressure

What happens if I take too much paracetamol?

If you have taken too much paracetamol — call triple zero (000) immediately and ask for an ambulance — even if you have no symptoms.

Liver failure can happen if you take too much paracetamol and don’t get help. This can lead to death.

Symptoms of paracetamol overdose are:

These symptoms usually happen 24 hours after taking the drug.

You can be given an antidote if you get medical help soon after taking paracetamol.

How can I avoid taking too much paracetamol?

You can make sure that you don’t take too much paracetamol by:

  • carefully following the directions for using paracetamol-containing medicines
  • learning how to identify paracetamol as the active ingredient in medicines

Paracetamol and life stages

Can paracetamol be given to children?

You can give your child paracetamol if they have a high temperature, and this is making them uncomfortable. Get medical advice if the fever does not get better.

You can give paracetamol to your child after their vaccinations (shots) to treat pain and fever.

Don't give paracetamol to babies younger than one month old.

How much paracetamol should I give my child?

Paracetamol comes in different strengths for different ages. It’s important to choose the right paracetamol product for your child's age.

Make sure that you:

  • always read the medicine label and packaging before use
  • know your child's weight — the recommended dose of paracetamol is based on their body weight

When giving your child paracetamol, never:

  • give more than the maximum recommended dose
  • give more doses than recommended in a 24-hour period

When giving your child medicines, you should:

  • measure liquid medicines accurately using the syringe that comes with the medicine
  • write down all the medicines your give them, and when you give them

Don't give your child paracetamol for more than 48 hours unless told to do so by a doctor.

Always keep medicines in a safe place, out of the reach of children.

Can I take paracetamol if I’m pregnant?

Paracetamol is widely used during pregnancy. Paracetamol readily crosses the placenta, but doesn’t appear to raise the chance of birth differences or bad pregnancy outcomes.

As with any medicine taken during pregnancy, you should get medical advice before taking paracetamol.

If you take paracetamol when pregnant, make sure that you take it:

  • at the lowest effective dose
  • for the shortest possible time

Can I take paracetamol if I’m breastfeeding?

If you take paracetamol when breastfeeding, make sure you take the recommended dose, for the shortest possible time.

It appears in breast milk in very small amounts which are very unlikely to harm your baby.

Paracetamol is the first choice of painkiller if you are breastfeeding.

More information

Asking your doctor about your treatment or medicine is important. Read our guide of important questions to ask your pharmacist or doctor before taking a medicine.

You can also see healthdirect's list of medicines that contain paracetamol. This shows all drugs that contain paracetamol as an active ingredient.

If you are worried that you have taken too much paracetamol, call the Poisons Information Centre on 13 11 26.

Learn more here about the development and quality assurance of healthdirect content.

Last reviewed: January 2023


Back To Top

Need more information?

These trusted information partners have more on this topic.

Top results

Paracetamol for children - myDr.com.au

The correct dose of paracetamol for a child depends on their weight. Find out about using paracetamol in kids.

Read more on myDr website

Paracetamol | Pathology Tests Explained

The plasma paracetamol (or acetaminophen) concentration is being measured.

Read more on Pathology Tests Explained website

Paracetamol - Alcohol and Drug Foundation

Paracetamol is a pharmaceutical drug, which is use to treat a number of conditions.

Read more on Alcohol and Drug Foundation website

Safe and appropriate use of paracetamol: closing the consumer knowledge gap - NPS MedicineWise

Paracetamol is commonly used, but misuse and overdoses do occur. Patient education on the safe use of paracetamol is crucial in preventing accidental overdose.

Read more on NPS MedicineWise website

Rates of paracetamol overdose continue to rise in Australia - NPS MedicineWise

Paracetamol is one of the most commonly used over-the-counter analgesics in Australia and overdose rates continue to rise. Public misunderstanding about the safety of paracetamol and easy access to large quantities of paracetamol may be contributing to this rise.

Read more on NPS MedicineWise website

Paracetamol/ibuprofen combinations for acute pain - NPS MedicineWise

Paracetamol/ibuprofen combinations may be an alternative to codeine-based analgesics for short-term management of pain. Find out more

Read more on NPS MedicineWise website

Prevent paracetamol poisoning in your home | Therapeutic Goods Administration (TGA)

Make small changes to how you think about paracetamol.

Read more on TGA – Therapeutic Goods Administration website

Combined ibuprofen/paracetamol medicines  - NPS MedicineWise

The combination of paracetamol and ibuprofen has been assessed in a variety of acute pain states but has been best studied in people after dental surgery

Read more on NPS MedicineWise website

Is paracetamol effective for low back pain? - NPS MedicineWise

An Australian study found that paracetamol is not effective for acute low back pain. What is the best way to manage acute low back pain?

Read more on NPS MedicineWise website

Treating my child’s pain or fever - paracetamol or ibuprofen? - NPS MedicineWise

Ibuprofen & paracetamol are two of the most commonly used over-the-counter (OTC) medicines to treat pain & fever in children. Find out which one to give & when. 

Read more on NPS MedicineWise website

Healthdirect 24hr 7 days a week hotline

24 hour health advice you can count on

1800 022 222

Government Accredited with over 140 information partners

We are a government-funded service, providing quality, approved health information and advice

Australian Government, health department logo ACT Government logo New South Wales government, health department logo Northen Territory Government logo Queensland Government logo Government of South Australia, health department logo Tasmanian government logo Victorian government logo Government of Western Australia, health department logo

Healthdirect Australia acknowledges the Traditional Owners of Country throughout Australia and their continuing connection to land, sea and community. We pay our respects to the Traditional Owners and to Elders both past and present.